Alabama, 2005

Lightning Strike in Alabama, July 23, 2005

July 23, 2005 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 23, 2:50 AM CST, 8 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 2:50 AM CST, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
350 AM CDT SAT JUL 23 2005

.SHORT TERM...(TODAY AND TONIGHT)...ONLY SCATTERED CONVECTION
EXPECTED TODAY/TONIGHT AS RIDGING ALOFT BUILDS OVER THE REGION.  A
WEAKENING SURFACE BOUNDARY OVER THE SOUTHEAST IS EXPECTED TO
CONTINUE TO DISSIPATE...BUT WILL BE THE LOLVL FOCUS FOR MAINLY
AFTERNOON AND EVENING CONVECTION WITH DAYTIME HEATING.
OTHERWISE...CONTINUED HOG AND MUGGY CONDITIONS WILL CONTINUE TODAY.
AFTERNOON TEMPERATURES AWAY FROM THE COAST WILL RISE INTO THE MIDDLE
90S TODAY...WITH LOWER 90S ALONG THE IMMEDIATE COAST.  THESE
TEMPERATURES...COMBINED WITH THE HUMID AIRMASS IN PLACE OVER THE
REGION...WILL RESULT IN HEAT INDICES THAT WILL RISE BETWEEN 105 TO
110 DEGREES ONCE AGAIN THIS AFTERNOON.  WILL ISSUE ANOTHER SPECIAL
WEATHER STATEMENT HIGHLIGHTING THE HIGH HEAT INDICES...AS WELL AS
INCLUDE THE DANGER IN THIS MORNINGS HAZARDOUS WEATHER OUTLOOK...BUT
WILL NOT ISSUE A HEAT ADVISORY AT THIS TIME...AS NIGHTTIME MIN
TEMPERATURES HAVE GENERALLY BEEN IN THE LOW TO MID 70S OVER THE PAST
SEVERAL NIGHTS...HELPING TO PROVIDE SOME RELIEF.  TONIGHTS MIN TEMPS
ARE EXPECTED TO BE IN THE MID TO UPPER 70S ACROSS A LARGER PORTIONS
OF THE SOUTHERN PART OF THE FCST AREA...AND WITH MID TO UPPER 90S
EXPECTED ACROSS THE REGION ON SUNDAY...A HEAT ADVISORY MAY BE
REQUIRED THEN.

12/SHEPHERD

&&

.LONG TERM...LATEST PROGGS BOTH THE GFS AND ETA CONTINUE TO SHOW
HIGH PRESSURE OVER THE CENTRAL PLAINS TO MOVE EAST AND SETTLE OVER
THE SE STATES THROUGH MIDWEEK NEXT WEEK. THIS WILL RESULT IN LESS
COVERAGE OF PRECIP ACROSS THE REGION EACH AFTERNOON BEGINNING TODAY
CONTINUING THROUGH WED. MAIN CONCERN WITH THIS PATTERN WILL BE HEAT
INDICES RANGING FROM 108 TO 115 DEGREES EACH DAY. NIGHTTIME LOWS
LOOK TO FALL TO THE LOWER TO MID 70S FOR MOST PLACES INLAND...
FALLING BELOW CRITICAL VALUES FOR HEAT ADVISORIES THE NEXT DAY.
LATER IN THE PD HIGH PRES WILL REMAIN OVER THE SE STATES THOUGH
WEAKEN AND FILL THROUGH FRIDAY RESULTING IN INCREASED MOISTURE
ADVECTION FROM THE GULF. WITH THIS SLIGHTLY COOLER TEMPS AND
BETTERED COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED.

/32

&&

.MARINE...WEAK HIGH PRESSURE WILL REMAIN OVER THE NORTHERN GULF OF
MEXICO OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK...
RESULTING IN A GENERALLY LIGHT AND VARIABLE WIND FLOW INTO THE FIRST
OF NEXT WEEK.  EXPECT A LIGHT OFFSHORE FLOW OVER THE BAYS AND NEAR
SHORE WATERS AT NIGHT...BECOMING ONSHORE DURING THE HEAT OF THE DAY.
SEAS WILL GENERALLY RUN 2 FEET OR LESS...WITH AN OCCASIONAL 3 FEET
POSSIBLE.

12/SHEPHERD

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      94  77  97  76 /  30  20  20  10
PENSACOLA   94  78  95  78 /  30  20  20  10
DESTIN      93  77  94  80 /  30  20  20  10
EVERGREEN   95  73  97  73 /  30  20  10  10
WAYNESBORO  96  74  99  73 /  20  10  20  10
CAMDEN      96  73  99  76 /  20  10  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Jul 23, 4:35 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
535 AM CDT SAT JUL 23 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-231700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
535 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK FRONTAL BOUNDARY OVER THE SOUTHEASTERN U.S. WILL PROVIDE THE
FOCUS FOR SCATTERED...MAINLY AFTERNOON...SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY.  RAIN CHANCES WILL BE LESS TODAY THAN LATE
LAST WORK WEEK...AS HIGH PRESSURE ALOFT BUILDS OVER THE AREA.  THE
BUILDING HIGH PRESSURE ALOFT WILL ALLOW MAXIMUM AFTERNOON
TEMPERATURES TODAY TO SORE INTO THE MID 90S ACROSS MUCH OF THE
AREA.  THESE TEMPERATURES...COMBINED WITH HIGH RELATIVE
HUMIDITIES...WILL RESULT IN HEAT INDICES IN THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON.  HEAT INDICES AT THESE LEVELS CAN RESULT IN
EXTREME DISCOMFORT OR PHYSICAL STRESS IN SOME PEOPLE. IF YOU MUST
VENTURE OUT DURING THE HEAT OF THE DAY...REMEMBER TO WEAR LOOSE...
LIGHT COLORED CLOTHING...DRINK PLENTY OF WATER...AND TAKE FREQUENT
BREAKS IN A SHADED...WELL VENTILATED AREA.  REMEMBER THAT
CHILDREN...THE ELDERLY...THOSE WITH CHRONIC AILMENTS AND OUR PETS
ARE ESPECIALLY VULNERABLE TO THE HEAT.  FRIENDS...NEIGHBORS  AND
RELATIVES SHOULD CHECK ON THOSE AT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

RAIN CHANCES WILL CONTINUE TO DECREASE OVER THE WEEKEND AND INTO THE
EARLY PART OF NEXT WEEK AS HIGH PRESSURE ALOFT CONTINUES TO BUILD
OVER THE REGION.  ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR EACH DAY...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED.  THE
BUILDING HIGH PRESSURE WILL ALLOW FOR DAYTIME HIGH TEMPERATURES TO
CONTINUE CLIMBING...REACHING THE MID TO UPPER 90S BY SUNDAY
AFTERNOON.  SIMILAR TEMPERATURES ARE EXPECTED TO CONTINUE INTO THE
EARLY PART OF NEXT WEEK.  THE CONTINUED HUMID CONDITIONS COULD
RESULT IN SOME AREAS EXPERIENCING DAYTIME HEAT INDICES OF 110...OR
SLIGHTLY HIGHER...BY SUNDAY AFTERNOON AND INTO THE EARLY PART OF
NEXT WEEK.  WITH THESE INCREASINGLY HOT TEMPERATURES ON SUNDAY AND
MONDAY...A HEAT ADVISORY MAY BE REQUIRED...ESPECIALLY IF OVERNIGHT
MINIMUM TEMPERATURES RISE INTO THE MID TO UPPER 70S FOR SEVERAL
CONSECUTIVE NIGHTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.

The radar

The Mobile radar (KMOB), 47 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baldwin

When
July 23, 11:13 AM CST
Where
Baldwin County, Gulf Shrs
Deaths
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

A man and his stepson were trying to retrieve their beach belongings during a thunderstorm along the Gulf Shores beach. They were both struck and killed by a lightning bolt. They were on a weekend outing at the beach. The man's wife was watching them from a condo and observed the strike. Another of the mans stepsons was walking several yards in front of them and didn't even know the pair had been struck.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Baldwin2005-07-2338MaleOutside/Open AreasDirect
Lightning, Baldwin2005-07-237MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463631.